Kansas, 2020

Tornadoes and Flash Flooding in Kansas, May 14 to 15, 2020

May 14 to 15, 2020 · NWS TOP · 20 events in 6 counties and zones

A cluster of severe t-storms some supercells developed across parts of northeast Kansas on the evening of May 14th. At least 4 small short lived tornadoes were documented by storm chasers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A cluster of severe t-storms some supercells developed across parts of northeast Kansas on the evening of May 14th. At least 4 small short lived tornadoes were documented by storm chasers. No damage was reported with any of the tornadoes so all will be classified as EFU although photos suggest they were small and short-lived.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 14, 2:47 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 14, 2:47 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
347 PM CDT Thu May 14 2020

.SHORT TERM...(This evening through Friday)
Issued at 346 PM CDT Thu May 14 2020

Southwest to nearly zonal flow is occurring across the state as of
20Z ahead of a shortwave trough in the Pacific Northwest. At the
surface, circulation associated with the low can be seen in west
central KS on satellite with a small break in the cumulus field
along the frontal boundary, which is currently located along a line
from Abilene to Seneca. Temperatures have warmed to the upper 70s to
low 80s area-wide with dew points in the 60s. Eastern KS is still
under a cap, but this should continue to erode the rest of the
afternoon with the current conditions allowing plenty of
destabilization for storms late this afternoon into tonight.

The surface front should slowly progress eastward with CAMs
consistently showing storms initiating between Topeka and Emporia on
the leading edge of the boundary, most likely within the 21-23Z time
frame. RAP forecast soundings have shown CAPE of 3000-4000 J/kg in
areas along and southeast of the current boundary with shear of 25-
40 kts. The shear looks strongest after 00Z when the LLJ strengthens
to 35-40 kts. That being said, storm mode looks messy with
supercells possible initially before outflow boundaries develop and
storms congeal into a line and slowly move southeast. Hodographs
continue to show good veering in the low levels, so a few tornadoes
cannot be ruled out with supercells; however, the initially weaker 0-
6 km shear makes this threat more questionable. Large hail and
damaging winds will be a good possibility with steep mid-level lapse
rates. The HRRR has been consistent in keeping a strong line of
storms in east central KS late this evening and potentially
lingering into the overnight hours along the southern border of the
CWA. This is also consistent with models bringing the boundary south
of the area by 12Z, which is slower than indicated yesterday. Based
on this, have expanded the Flash Flood Watch to include Lyon and
Osage Counties. Rainfall amounts of 1-3 inches with locally higher
amounts are still possible in this area through Friday morning.

Storms should dissipate by sunrise Friday morning with some clearing
in northern KS while east central areas likely stay cloudy. The
front appears to move back north again very slightly into the far
southeastern counties of the CWA during the day. An additional round
of storms is possible in this area perhaps in the late afternoon,
but more so by the evening and overnight hours. The NAM tends to
keep the area dry until early Saturday whereas the EC/GFS start to
bring precipitation into the area late in the afternoon. Some
uncertainty in severe weather potential exists due to this
difference in the models, although forecast soundings do show MUCAPE
up to 1200-1500 J/kg and shear up to 40 kts, which would support
elevated storms capable of hail and wind hazards.

.LONG TERM...(Friday night through Thursday)
Issued at 346 PM CDT Thu May 14 2020

The surface boundary will continue to slowly push back north into
Saturday with showers and thunderstorms still possible on and off
for much of the day. The better upper level support arrives with a
more amplified trough moving across the Northern Plains as well as a
southern stream trough across TX. No severe weather is expected at
this time, but additional rainfall could exacerbate flooding in
areas that already receive heavy rainfall tonight.

Dry weather returns by Sunday as an amplified ridge moves across the
area ahead of a deep trough coming onshore from the Pacific.
Temperatures will warm well into the 80s by midweek before the next
chance of rain next Thursday, although model differences keep low
confidence in this at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1244 PM CDT Thu May 14 2020

Based on current satellite trends, VFR conditions should finally
hold for the early part of the afternoon. Models show the best
chance of storms developing mid to late afternoon in an area
between Topeka and Emporia, then moving southeast ahead of the sfc
boundary. As these form into a line, have at least kept a mention
of VCTS until 06Z at TOP/FOE with MVFR cigs tonight through the
rest of the period. A few models indicate IFR is possible, but
will let future shifts monitor as there isn't much consensus on
that right now. MHK looks more likely to stay west of the activity
with VFR prevailing, but changes may be needed if storms form
further west than anticipated.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Friday
morning for KSZ040-054>056-058-059.

&&

SHORT TERM...Picha
LONG TERM...Picha
AVIATION...Picha
Hazardous weather outlook, May 14, 2:52 PM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
352 PM CDT Thu May 14 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-152100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
352 PM CDT Thu May 14 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are forecast to develop between 4-6 pm this
afternoon somewhere over east central and northeast Kansas, or
generally along a line from Emporia to Atchison. Severe storms
capable of large hail, damaging winds, and tornadoes are possible.
Very heavy rainfall may lead to localized flash flooding. The
thunderstorms are likely to persist into the evening and may even
linger into the early morning hours across east central Kansas, or
generally along and south of Interstate 35.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of thunderstorms is possible Friday night into
Saturday. There is potential for a few strong to severe storms
with hail and damaging winds as the main threats. Rainfall through
Saturday could exacerbate flooding for areas that receive heavy
rain tonight.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon into tonight.

Spotters are encouraged to report rainfall amounts over one inch
to the National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 14, 4:34 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
534 PM CDT Thu May 14 2020

KSZ054-142300-
Lyon-
534 PM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON COUNTY UNTIL 600 PM
CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Emporia, moving northeast at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Emporia, Americus and Allen.

This includes the following highways...
 Interstate 35 between mile markers 128 and 139.
 Kansas Turnpike between mile markers 117 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3830 9636 3848 9635 3870 9619 3845 9595
      3844 9595 3827 9633
TIME...MOT...LOC 2234Z 228DEG 24KT 3836 9633

Skow

The radar

The Topeka radar (KTWX), 65 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 tornado, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lyon

When
May 14, 4:55 PM CST to 4:56 PM CST
Where
Lyon County, 1.28 mi WNW of Emporia
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.410, -96.200

Nickel size hail reported at KVOE studios.

Hail, Lyon

When
May 14, 4:56 PM CST to 4:57 PM CST
Where
Lyon County, 1.77 mi WNW of Emporia
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.410, -96.210

Quarter size hail reported via broadcast media at KVOE.

Hail, Lyon

When
May 14, 5:05 PM CST to 5:06 PM CST
Where
Lyon County, 1.76 mi NW of Emporia
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.420, -96.200

Quarter size hail reported via broadcast media at KVOE.

Hail, Dickinson

When
May 14, 6:53 PM CST to 6:54 PM CST
Where
Dickinson County, 4.36 mi E of Holland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.780, -97.200

Quarter and golf ball sized hail reported. Time estimated based on radar.

Tornado, Lyon

When
May 14, 7:05 PM CST to 7:09 PM CST
Where
Lyon County, 5.26 mi NW of Bushong to 6.78 mi NNW of Bushong
Rating
EFU
Path length
2.66 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
38.710, -96.310

Storm chasers reported a small tornado on the ground south north of Bushong. Photos were also taken showing a narrow funnel extending near the ground. No damage was reported.

Hail, Dickinson

When
May 14, 7:07 PM CST to 7:08 PM CST
Where
Dickinson County, 2.69 mi W of Navarre
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.800, -97.150

Quarter and half dollar size hail reported. Lasted for about 3 to 4 minutes.

Hail, Morris

When
May 14, 7:07 PM CST to 7:08 PM CST
Where
Morris County, 0.69 mi S of Houcke
Measured
1.75 in hail
Reported by
Public
Coordinates
38.610, -96.420

Golf ball size hail reported.

Tornado, Wabaunsee

When
May 14, 7:20 PM CST to 7:26 PM CST
Where
Wabaunsee County, 3.44 mi ENE of Alta Vista to 4.23 mi ENE of Alta Vista
Rating
EFU
Path length
0.97 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
38.890, -96.421

Storm chasers also reported a small tornado on the ground northeast of Alta Vista. No damage was reported from this tornado. Other chasers viewing this storm from 15-20 miles east of it also reported a tornado around 825 pm looking west toward Wabaunsee County.

Tornado, Morris

When
May 14, 7:49 PM CST to 8:00 PM CST
Where
Morris County, 5.21 mi SW of Houcke to 2.04 mi S of Council Grove
Rating
EFU
Path length
3.69 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.567, -96.489

Storm chasers reported a small tornado on the ground south of Council Grove. Photos were also taken showing a narrow funnel extending near the ground.

Tornado, Lyon

When
May 14, 7:53 PM CST to 8:06 PM CST
Where
Lyon County, 2.68 mi NW of Bushong to 3.35 mi NNW of Bushong
Rating
EF0
Path length
1.6 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.679, -96.283

Additional supercell t-storms developed after 830 pm CDT and produced at least 1 additional tornado near where tornadoes had been reported about one hour prior. Media outlet KVOE provided a video showing a small tornado northwest of Bushong around 9 pm CDT. Minor damage was reported to an outbuilding and a trampoline was blown over near the end point of this tornado so it will be recorded as EF0.

Hail, Morris

When
May 14, 8:38 PM CST to 8:39 PM CST
Where
Morris County, 1.76 mi ENE of Council Grove Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.690, -96.490

Quarter size hail reported.

Hail, Morris

When
May 14, 8:54 PM CST to 8:55 PM CST
Where
Morris County, 1.75 mi NE of Council Grove Res
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.700, -96.500

Golf ball hail reported.

Flash Flood, Jackson

When
May 14, 8:54 PM CST to 10:52 PM CST
Where
Jackson County, 1.48 mi SSE of Whiting to 0.98 mi E of Whiting
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.560, -95.610

Flash flooding reported near the town of Whiting with water flowing over roadways.

Hail, Lyon

When
May 14, 8:57 PM CST to 8:58 PM CST
Where
Lyon County, 7.01 mi NNE of Plymouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.510, -96.260

Quarter size hail reported.

Hail, Lyon

When
May 14, 9:00 PM CST to 9:01 PM CST
Where
Lyon County, 3.45 mi N of Miller
Measured
1 in hail
Reported by
Public
Coordinates
38.680, -96.000

Quarter size hail reported from mping.

Flash Flood, Lyon

When
May 14, 9:18 PM CST to 11:30 PM CST
Where
Lyon County, 3.84 mi W of Bushong to 3.79 mi S of Plymouth
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.660, -96.320

Estimated that a foot of water was flowing over Road 340.

Flash Flood, Morris

When
May 14, 9:30 PM CST to 11:00 PM CST
Where
Morris County, 1.3 mi SE of Council Grove Res to 1.45 mi W of Council Grove
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.665, -96.505

Video of extensive flooding with up to one foot of water over Rockhill and Columbia St in Council Grove.

Thunderstorm Wind, Coffey

When
May 14, 9:40 PM CST to 9:41 PM CST
Where
Coffey County, Waverly
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.400, -95.600

Damaging wind gust of 60 mph.

Flash Flood, Coffey

When
May 14, 10:30 PM CST to May 15, 2:00 AM CST
Where
Coffey County, 6.41 mi NNW of Halls Summit to 4.39 mi NNW of Waverly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.430, -95.730

Emergency manager reported water over roadways.

Hail, Coffey

When
May 14, 11:20 PM CST to 11:21 PM CST
Where
Coffey County, 3.81 mi W of Le Roy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.080, -95.700

Pea to quarter size hail covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyThe tornado archive for Kansas, 2020Warnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896136, 896137, 896138, 896139, 881789, 896140, 896141, 881791, 881788, 881793, 896146, 896149, 896367, 896151, 896156, 896380, 896390, 896158, 896691, 896160.